Almost all primes satisfy the Atkin–Serre conjecture and are not extremal


Let \(f(z)=\sum _{n=1}^{\infty } a_f(n)e^{2\pi i n z}\) be a non-CM holomorphic cuspidal newform of trivial nebentypus and even integral weight \(k\ge 2\). Deligne’s proof of the Weil conjectures shows that \(|a_f(p)|\le 2p^{\frac{k-1}{2}}\) for all primes p. We prove for 100% of primes p that \( 2p^{\frac{k-1}{2}}{\log \log p}/{\sqrt{\log p}}<|a_f(p)|<\lfloor 2p^{\frac{k-1}{2}}\rfloor .\) Our proof gives an effective upper bound for the size of the exceptional set. The lower bound shows that the Atkin–Serre conjecture is satisfied for 100% of primes, and the upper bound shows that \(|a_f(p)|\) is as large as possible (i.e., p is extremal for f) for 0% of primes. Our proofs use the effective form of the Sato–Tate conjecture proved by the second author, which relies on the recent proof of the automorphy of the symmetric powers of f due to Newton and Thorne.

This is a preview of subscription content, access via your institution.


  1. 1.

    Recall that the prime number theorem states that \(\pi (x)\sim x/\log x\).


  1. 1.

    Barnet-Lamb, T., Geraghty, D., Harris, M., Taylor, R.: A family of Calabi–Yau varieties and potential automorphy II. Publ. Res. Inst. Math. Sci. 47(1), 29–98 (2011)

    MathSciNet  Article  Google Scholar 

  2. 2.

    David, C., Gafni, A., Malik, A., Prabhu, N., Turnage-Butterbaugh, C.L.: Extremal primes for elliptic curves without complex multiplication. Proc. Am. Math. Soc. 148(3), 929–943 (2020)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Elkies, N.D.: The existence of infinitely many supersingular primes for every elliptic curve over \({ Q}\). Invent. Math. 89(3), 561–567 (1987)

    MathSciNet  Article  Google Scholar 

  4. 4.

    James, K., Tran, B., Trinh, M.-T., Wertheimer, P., Zantout, D.: Extremal primes for elliptic curves. J. Number Theory 164, 282–298 (2016)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Murty, M.R., Murty, V.K., Saradha, N.: Modular forms and the Chebotarev density theorem. Am. J. Math. 110(2), 253–281 (1988)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Murty, V.K.: Modular forms and the Chebotarev density theorem. II. In: Analytic Number Theory (Kyoto, 1996). London Math. Soc. Lecture Note Series, vol. 247, pp. 287–308. Cambridge Univ. Press, Cambridge (1997)

  7. 7.

    Newton, J., Thorne, J.A.: Symmetric power functoriality for holomorphic modular forms. arXiv:1912.11261 (2019)

  8. 8.

    Newton, J., Thorne, J.A.: Symmetric power functoriality for holomorphic modular forms, II. arXiv:2009.07180 (2020)

  9. 9.

    Ono, K.: The web of modularity: arithmetic of the coefficients of modular forms and \(q\)-series, vol. 102. In: CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC. American Mathematical Society, Providence, RI (2004)

  10. 10.

    Rouse, J.: Atkin–Serre type conjectures for automorphic representations on \({\rm GL}(2)\). Math. Res. Lett. 14(2), 189–204 (2007)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Serre, J.-P.: Divisibilité de certaines fonctions arithmétiques. Enseign. Math. (2) 3–4, 22227–22260 (1976)

    MATH  Google Scholar 

  12. 12.

    Serre, J.-P.: Abelian \(l\)-adic representations and elliptic curves, vol. 7 of Research Notes in Mathematics. A K Peters, Ltd., Wellesley, MA, (1998) (With the collaboration of Willem Kuyk and John Labute, Revised reprint of the 1968 original)

  13. 13.

    Thorner, J.: Effective forms of the Sato–Tate conjecture. Res. Math. Sci. 8(1): Paper No. 4, 21 (2021)

Download references


The authors would like to thank Amir Akbary, Po-Han Hsu, and Wen-Ching Winnie Li for helpful comments. The third author is currently an NCTS postdoctoral fellow; he was supported by a PIMS postdoctoral fellowship and the University of Lethbridge during part of this research.

Author information



Corresponding author

Correspondence to Ayla Gafni.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gafni, A., Thorner, J. & Wong, PJ. Almost all primes satisfy the Atkin–Serre conjecture and are not extremal. Res. number theory 7, 31 (2021).

Download citation